Hail, Jones
- When
- March 25, 1:55 PM EST
- Where
- Jones County, Maysville
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.900, -77.230
Broadcast media relayed public report of penny size hail on Swansboro-Belgrade Road in Maysville.
Scattered showers and thunderstorms crossed Eastern North Carolina during the afternoon and evening hours of March 25th associated with a strong upper level low pressure system. Several thunderstorms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered showers and thunderstorms crossed Eastern North Carolina during the afternoon and evening hours of March 25th associated with a strong upper level low pressure system. Several thunderstorms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 25, 1:05 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
205 PM EDT SUN MAR 25 2012
.SYNOPSIS...
LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS THE REGION TODAY THEN
DRIFT OFFSHORE TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH
MONDAY AND TUESDAY. THE HIGH WILL MOVE OFF THE COAST WEDNESDAY. A
COLD FRONT WILL CROSS THE REGION THURSDAY...FOLLOWED BY HIGH
PRESSURE LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 100 PM SUNDAY...SURFACE LOW CURRENTLY NEAR THE NC/SC BORDER
NEAR LUMBERTON AND WILL CONTINUE TO DRIFT ENE ACROSS THE REGION. A
FEW ISOLATED SHOWERS HAVE DEVELOPED IN THE SOUND REGION WITH MORE
ACTIVITY DEVELOPING WEST OF ILM. THE ATMOSPHERE IS ITS MOST
UNSTABLE IN AN AXIS FROM THE CRYSTAL COAST NORTH THRU THE
ALBEMARLE SOUND WHERE SOME ACTIVITY HAS ALREADY INITIATED.
ADDITIONAL SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP THRU LATE
AFTERNOON AND EARLY EVENING. DUE TO THE COLD AIR ALOFT AND STEEP
LAPSE RATES...HAIL WILL BE THE PRIMARY THREAT TODAY. THINK THE
ACTIVITY WILL BE SCATTERED IN NATURE AND HAVE LOWERED POPS BACK TO
HIGH CHANCE. WITH A BIT MORE SUNSHINE NEAR THE COAST...HAVE RAISED
MAX TEMPS A COUPLE OF DEGREES FOR THE AFTERNOON INTO THE MIDDLE
70S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
AS OF 245 AM SUN...THE STACKED LOW WILL MOVE OFFSHORE OVERNIGHT.
ALL MODELS SHOW NICE AREA OF MOISTURE ON BACKSIDE OF LOW THAT WILL
CROSS THE REGION. DEEPEST MOISTURE LOOKS TO REMAIN OVER NRN TIER SO
HAVE LIKELY POPS N TO CHC S. TSRA SHLD GRAD DIMINISH DURING THE
EVENING AS INSTAB WANES. DESPITE SOME CAA DEVELOPING IN WAKE OF
LOW TEMPS WILL REMAIN MILD WITH 50S ALL AREAS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AXIS OF STRONG UPPER RIDGE WILL BE BUILDING EAST OF THE MSVLY
MAINTAINING A DEEP LAYER DRY NW FLOW OVER THE FCST AREA THRU
TUESDAY NIGHT. UNDER MOSTLY CLEAR SKIES WITH LIGHT WINDS...
EXCELLENT RADIATIONAL COOLING WILL SET UP BOTH MON AND TUE NIGHT
WITH LOWS IN THE UPPER 30S (WITH PATCHY FROST?) INLAND TO MID 40S
ALONG THE COAST. PER THICKNESS TROUGH AND LIMITED MIXING WITH SFC
HIGH BUILDING OVERHEAD...HIGHS ON TUESDAY WILL STRUGGLE TO TOP 60
DEGREES DESPITE NEARLY FULL SUNSHINE.
SURFACE RIDGE SHIFTS OFFSHORE TUES NIGHT WITH THE MID LEVEL FLOW
BECOMING MORE ZONAL AS UPPER RIDGE AXIS SUPPRESSES SOUTHWARD BY
WEAK SHORT WAVE ENERGY MOVING THRU THE OHVLY. THESE FEATURES WILL
ALLOW FOR MODERATING TEMPS AND A RETURN TO ABV NORMAL READINGS WED
AS A MODERATE RETURN FLOW SETS UP. HIGHS WED WILL REACH INTO THE
LOW TO MID 70S.
WEAK SHORT WAVE AND ACCOMPANYING BACKDOOR COLD FRONT WILL SLIDE
DOWN THE MID ATLC COAST WED NIGHT INTO THU. A MIXED BNDRY LAYER
WILL HOLD TEMPS UP IN THE 50S WED NIGHT WITH DOWNSLOPING FLOW AND
DELAYED POST FRONTAL CAA BOOSTS HIGHS WELL INTO THE 70S ON THU.
SLIGHTLY COOLER TEMPS WILL MOVE IN LATE IN THE WEEK BEHIND PASSAGE
OF THE WEAK COLD FRONT LATE THU.
LARGE SCALE MODEL DIFFERENCES IN THE LONGER RANGE LEAD TO LOW
CONFIDENCE FCST GOING INTO NEXT WEEKEND...BUT A POTENTIAL FOR A
MORE ACTIVE PATTERN TO RETURN AS A DEEP TROUGH OR CUTOFF LOW
APPROACHES THE EASTERN STATES. WILL HOLD POPS AT SLIGHT CHANCE FOR
LATE IN THE WEEKEND UNTIL MODELS CAN CONVERGE ON A SOLUTION. TEMPS
APPEAR TO AVERAGE NEAR OR SLIGHTLY ABV NORMAL NEXT WEEKEND.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH MONDAY/
AS OF 105 PM SUNDAY...CEILINGS HAVE GONE TO VFR STATUS EXCEPT FOR
EWN WHERE A 2500 FT CEILINGS PERSIST. EXPECT MOSTLY VFR THROUGH
THIS EVENING WITH WIDELY SCATTERED SHOWERS AND A FEW TSTMS. WITH
AN INCREASE IN DEEP MOISTURE AND A TRANSITION TO A MORE STRATIFORM
RAIN LATE TONIGHT...EXPECT SOME MVFR/IFR CEILINGS TOWARD MORNING
PER LATEST MOS GUIDANCE NUMBERS. ON MONDAY...SKIES SHOULD CLEAR BY
15Z WITH VFR CONDITIONS TO PREVAIL THROUGH THE DAY MONDAY.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EXPECT MAINLY VFR CONDITIONS TO PREVAIL THROUGH WED AS STRONG HIGH
PRESSURE BUILDS ACROSS EASTERN NC INTO TUES NIGHT...THEN SLIDES
OFFSHORE WED. RETURN FLOW WILL SET UP WED WITH WINDS SHIFTING
SOUTHWEST ALLOWING FOR INCREASING BOUNDARY LAYER MOISTURE. DO NOT
EXPECT FOG MON OR TUES NIGHTS BUT CANNOT RULE OUT BRIEF LATE
NIGHT/EARLY MORNING DITCH FOG DUE TO DECOUPLED WINDS UNDER STRONG
SURFACE BASED INVERSION EACH NIGHT. WED NIGHT MAY SEE SOME BRIEF
FOG AS 55-60 DEGREE DEWPOINTS CREEP BACK INTO THE REGION. A COLD
FRONT WILL CROSS THE REGION LATE THURS.THU NIGHT AND MAY SEE A
BRIEF REDUCTION IN CEILINGS/VISIBILITIES IN LIGHT SHOWERS.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 110 PM SUNDAY...WILL BE MAKING ADDITIONAL FINE-TUNING OF SCA
TO EXTEND IT LATER INTO NEXT WEEK. THE SCA BEGINS EARLY MONDAY
MORNING. FOR THE REMAINDER OF THE DAYLIGHT HOURS...S/SW WINDS OF
10 TO NO MORE THAN 15 KNOTS WILL PREVAIL WITH SEAS GENERALLY 3 TO
5 FEET. WINDS START TO RAMP UP LATER TONIGHT BEHIND THE EXITING
BUT STRENGTHENING SURFACE LOW WITH 20 TO 25 KNOTS LIKELY TO
COMMENCE BY THE EARLY MORNING HOURS ON MONDAY AS CAA STRENGTHENS.
SEAS LIKEWISE SHOULD INCREASE TO AT LEAST 6 FEET OVER THE OUTER
WATERS BY EARLY MONDAY MORNING PER LATEST WAVEWATCH 4 GUIDANCE.
LONG TERM/ MONDAY NIGHT THROUGH FRIDAY/...
SCA CONDITIONS WILL CONTINUE MON NIGHT IN THE TIGHT NORTHERLY
PRESSURE GRADIENT BETWEEN STRONG LOW OFFSHORE AND HIGH PRESSURE
BUILDING IN FROM THE NORTHWEST. WINDS WILL FALL BELOW SCA LEVELS
TUES AFTERNOON BUT INCREASED SEAS WILL LIKELY LINGER...ESPECIALLY
FOR THE CENTRAL WATERS...INTO TUES NIGHT. SURFACE RIDGE SHIFTS
OFFSHORE TUES NIGHT INTO WED WITH RETURN SOUTHERLY FLOW DEVELOPING
WED. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON WED NIGHT
AND CROSS THE WATERS THURS...WITH WINDS AND SEAS BRIEFLY BUILDING
TO SCA LEVELS THURS FOR THE SOUTHERN AND CENTRAL COASTAL WATERS.
SEAS MAY BUILD TO NEAR 6 FT OVER NORTHERN COASTAL WATERS AS
MODERATE NORTH WINDS RETURN ON FRIDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 2 AM EDT WEDNESDAY
FOR AMZ150-152-154.
SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 2 PM EDT TUESDAY FOR
AMZ156.
&&
SYNOPSIS...RF
NEAR TERM...CTC
SHORT TERM...RF
LONG TERM...BTC
AVIATION...CTC/BTC/DAG
MARINE...CTC/BTC/DAGHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 358 AM EDT SUN MAR 25 2012 NCZ029-044>047-079>081-090>095-098-103-104-260800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 358 AM EDT SUN MAR 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND CONTINUE INTO THE EARLY EVENING. A FEW OF THE STORMS WILL PRODUCE HAIL...SOME POSSIBLY SEVERE. THE STORMS WILL GRADUALLY TAPER OFF TO JUST SHOWERS OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
213 PM EDT SUN MAR 25 2012
NCZ098-251900-
ONSLOW-
213 PM EDT SUN MAR 25 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 300
PM EDT...
AT 214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VERONA...OR ABOUT OVER NEW RIVER AIR STATION...MOVING NORTH AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEW RIVER AIR
STATION......CAMP LEJEUNE MAIN GATE...JACKSONVILLE.
HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3467 7758 3485 7738 3467 7718 3459 7732
3457 7737 3456 7737 3453 7743
TIME...MOT...LOC 1814Z 193DEG 5KT 3466 7742
8SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EDT SUN MAR 25 2012
NCZ046-251915-
TYRRELL-
235 PM EDT SUN MAR 25 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS TYRRELL COUNTY THROUGH 315
PM EDT...
AT 235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KILKENNY...OR ABOUT 18 MILES NORTHWEST OF ENGELHARD...MOVING NORTH AT
5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... KILLKENNY AND NEAR
GUM NECK IN TYRRELL COUNTY.
HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3580 7608 3568 7603 3567 7604 3567 7610
3570 7614 3570 7617 3567 7617 3560 7621
3561 7629 3569 7627 3570 7637 3578 7641
3582 7638 3587 7612
TIME...MOT...LOC 1835Z 169DEG 5KT 3566 7623
8The Morehead City radar (KMHX), 35 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
11 hail. Local standard time, as filed.
Broadcast media relayed public report of penny size hail on Swansboro-Belgrade Road in Maysville.
Broadcast media relayed public report and pictures of quarter size hail near New River.
Trained spotter reported dime size hail near HWY 70 north of Havelock.
Lenoir county Emergency Manager received calls from the public of golf ball size hail west of Wyse Fork.
Public reported quarter size hail in Oriental.
Public reported dime to nickel size hail.
Public reported penny size hail.
State official reported dime to nickel size hail just south of Magnolia.
State official reported penny size hail.
State official reported nickel to quarter size hail in Rose Hill.
Trained spotter reported ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372654, 372655, 372656, 372657, 372658, 372659, 372660, 372661, 372662, 372663, 372664.